Mistake of 50000 IU daily resulted in weight loss and decreased appetite Mar 2010
Consult Pharm. 2010 Mar;25(3):171-7.
Vitamin d deficiency: appropriate replenishment therapies and the effects of vitamin d toxicity.
Carlton S, Clopton D, Cappuzzo KA. Stanford Hospital and Clinics, Stanford, California.
An 84-year-old patient diagnosed with a vitamin D deficiency was given a prescription for ergocalciferol (vitamin D2) 50,000 units weekly. The prescription was incorrectly filled for ergocalciferol 50,000 units daily. Incorrect therapy continued for two months. The patient's vitamin D level increased from < 7.0 ng/mL to 100 ng/mL over a six-month span.
The patient complained of decreased appetite and significant weight loss and presented with an elevated International Normalized Ratio at a pharmacist-run anticoagulation clinic. In conjunction with the physician, the pharmacist discontinued vitamin D therapy and monitored levels.Vitamin D plays an integral role in the body's ability to absorb calcium and regulate calcium homeostasis.
Further benefits have been reported regarding the role of vitamin D in muscle strength, cardiovascular health, and in preventing osteoporosis and falls. Vitamin D deficiency is widespread in the older adult population as a result of low dietary intake, decreased sun exposure, decreased intrinsic vitamin D production, and decreased vitamin D receptor activity. Replenishment using high-dose ergocalciferol is one common replenishment therapy. Patients also are able to supplement with nonprescription vitamin D products of varying strengths. While many older patients can be expected to have vitamin D deficiencies, pharmacists should be aware of appropriate replenishment therapies and correct dosing of different vitamin D products. Pharmacists also should be familiar with possible toxic effects of vitamin D, particularly as public awareness of benefits continues to increase. PMID: 20363711